• Ronnie Shalev, MD

Danger! Vaping can cause serious lung injury


Vaping has been recently associated with severe pulmonary disease

There has been a recent outbreak of vaping-related injuries and deaths in the last several weeks. Over 530 cases of severe respiratory illnesses related to e-cigarette product use or vaping have been reported in 25 different states with at least 9 deaths.


To date, no single substance or e-cigarette product has been consistently associated with the illness. The CDC, state health departments, and the FDA are all closely working together to investigate this sudden spike in illnesses. They are collecting product specimens in order to identify the cause and investigate a potential treatment. In the meantime, Walmart, Rite Aid, Sams Club, and Military exchange stores have all pulled e-cigarettes and vaping products off the shelves.


What’s an E-cigarette?


E-cigarettes have been around for ten years . At first “vaping” or “juuling” was marketed as a healthier alternative to cigarettes. Known by many different names: “e-cigs”, “vapes” , “e-hookahs”, “vape pens”, “mods” ,”tanks”, or “ENDS”(electronic nicotine delivery systems), e-cigarette devices have various sizes and shapes and some resemble USB flash drives, pens, or flashlights.


What chemicals are inside an E-cigarette?


They have a liquid that typically contains nicotine, cannabinoids (e.g., marijuana, THC, THC concentrates), CBD, CBD oil, synthetic cannabinoids [e.g., K2 or spice], hash oil, flavors, or other substances. E-cigarettes can be homemade or commercially bought.

Symptoms start a few days to several weeks after e-cigarette use.


What are symptoms I should watch out for?

  • Fever

  • Fatigue

  • Weight Loss

  • Nausea

  • Vomiting

  • Diarrhea

  • Cough

  • Chest Pain

  • Trouble breathing


What should I do if I suspect I have a Vaping Related lung Injury?


First, stop using all e-cigarette products and encourage other to stop too.

Anyone who already uses e-cigarette products should not buy these products off the street and should not add any substances to these products.


Second, if you use or have used e-cigarette products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health.


The CDC and FDA will continue to advise and alert the public as more information becomes available.


If you are concerned about harmful effects from e-cigarette products, call your local poison control center at: 1-800-222-1222.



-Dr. Ronnie Shalev is a board-certified emergency medicine physician and Chief Medical Officer at Medibookr

Copyright © 2020 MediBookr, Inc. All Rights Reserved.